Alert archive / South Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 15, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Aug 3, 2003, 8:45 PM EDT for Bamberg County, South Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2003, 8:45 PM EDT (00:45 UTC)
- Expired
- Aug 3, 2003, 9:45 PM EDT
- In force
- 60 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Bamberg County, SC
The radar
The Charleston,SC radar (KCLX), 65 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1555 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KCAE 040049
FFWCAE
SCC009-040145-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
845 PM EDT SUN AUG 3 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 945 PM EDT.
* AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUING FROM
NEAR OLAR TO BAMBERG AND ALONG HIGHWAY 301. RAINFALL OF 2 TO 4
INCHES HAS BEEN ESTIMATED BY RADAR NEAR OLAR.
* THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR THE FOLLOWING
LOCATIONS...
BAMBERG
OLAR
SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING IN OLAR AND BAMBERG.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3336 8108 3325 8088 3305 8111 3317 8122
RCCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:35 PM EDT, 6 hours 10 minutes earlier.
Area forecast discussion, Aug 3, 2:35 PM EDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 235 PM EDT SUN AUG 3 2003 UPPER LOW REMAINS ACROSS GREAT LAKES REGION. AIRMASS MODERATELY UNSTABLE FROM NORTHER GEORGIA INTO MIDLANDS. SOLID LINE OF SHOWERS AND THUNDERSTORMS MOVING EAST ACROSS NORTHEAST AND CENTRAL GEORGIA. THESE STORMS ARE ASSOCIATED WITH SEVERAL WEAK SHORT WAVES MOVING TOWARD SOUTH CAROLINA AROUND UPPER LOW. BEST UPPER LEVEL DYNAMICS ACROSS TN...MOUNTAINS REGION TONIGHT WITH STRONG MID LEVEL SPEED MAX...UPPER LEVEL DIVERGENCE AREA. BUT ENOUGH DPVA 500-300MB EXPECTED ACROSS MIDLANDS THIS EVENING TO SUPPORT NUMEROUS THUNDERSTORMS. EXPECT NORTHERN PORTION OF LINE TO REMAIN SOLID AS IT MOVES ACROSS PIEDMONT/ NORTHERN MIDLANDS. GOOD CHANCE POPS SOUTHEAST CAE TO AGS REGION. SHOWERS SHOULD WEAKEN TOWARD MIDNIGHT AS AIRMASS BECOMES ONLY MARGINALLY UNSTABLE. CONVECTION PAST FEW DAYS HAS BEEN MAINLY DIURNAL AND EXPECT TREND TO CONTINUE. MOIST AIRMASS IN PLACE AGAIN MONDAY...UPPER LOW AMPLIFIES AND 500MB BECOME COOLER. SHORT WAVES EXPECTED ALONG WITH INCREASING UPPER LEVEL DIVERGENCE. WILL KEEP LIKELY POPS FOR AFTERNOON. MODELS HINT AT SOME MID TO UPPER LEVEL DRYING TUESDAY...AND POSSIBLE 500MB NVA IN THE AFTERNOON. 500MB TEMPS STILL COOL THOUGH AND LOW LEVEL MOISTURE REMAINS...WILL GO WITH LOW CHANCE POPS TUE AFTERNOON. EXTENDED...UPPER LOW REMAINS IN THE GREAT LAKES REGION...WITH MODELS INDICATING POSSIBLE AMPLIFICATION. CANADIAN MODEL SUGGEST CUT-OFF LOW POSSIBLE IN TN REGION. NCEP ALSO POINTS OUT CONVECTIVE FEEDBACK PROBLEMS WITH GFS RUNS. WILL GO WITH HIGH CHANCE POPS THROUGH LATE WEEK DUE TO GOOD DYNAMICS/CONTINUED HIGH LOW LEVEL MOISTURE. LOOKS LIKE CHANCE RAIN MAY DECREASE SLIGHTLY NEXT WEEKEND. TEMP FORECAST BELOW CLIMO. WHEN IS THE LAST TIME WE HIT 95...WITH SHOWERS AROUND FCSTID = 19 CAE 72 87 72 88 / 60 60 40 30 AGS 71 87 71 88 / 50 60 40 30 SSC 72 87 72 88 / 60 60 40 30 OGB 72 87 73 89 / 50 60 40 30 .CAE... GA...NONE. SC...NONE. AWP
Hazardous weather outlook, Aug 3, 6:20 AM EDT, 14 hours 25 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-031215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 620 AM EDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... RIVER FLOODING IS EXPECTED ON THE CONGAREE RIVER AT CAROLINA EASTMAN TODAY. REFER TO RIVER FLOOD WARNING (PRODUCT HEADER FLWCAE) ISSUED FROM THIS OFFICE AT 552 AM THIS MORNING. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AND TUESDAY... OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TTH
Nearby
Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.